Alert archive / Idaho / Red Flag Warnings in 2008

Red Flag Warning 9, NWS Pocatello, ID

August 7, 20085 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 7, 2008, 4:55 AM MDT for 5 counties in Idaho. It took effect at Aug 7, 2008, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2008, 4:55 AM MDT (10:55 UTC)
In effect from
Aug 7, 2008, 12:00 PM MDT
Expired
Aug 8, 2008, 12:00 AM MDT
In force
12 hr
Issued by
NWS Pocatello, ID

Counties Butte County, ID, Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID

The radar

The Boise radar (KCBX), 194 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 10.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
3505 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 071055
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
455 AM MDT THU AUG 7 2008

...SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTING AND GUSTY WINDS
TODAY IN THE SALMON-CHALLIS AND SAWTOOTH FOREST AREAS...

.MONSOON MOISTURE IS IN PLACE OVER SOUTHEAST IDAHO AHEAD OF A LOW
PRESSURE SYSTEM OFF THE WASHINGTON COAST THAT WILL MOVE INLAND
FRIDAY AND SATURDAY. THUNDERSTORMS TODAY AND THIS EVENING WILL
FOCUS IN THE SALMON-CHALLIS FOREST EARLY THIS AFTERNOON FOLLOWED
BY THE SOUTHERN SAWTOOTH FOREST AREA LATE THIS AFTERNOON AND EVENING.
FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO 50 MPH ARE POSSIBLE
NEAR THUNDERSTORMS TODAY.

IDZ409-410-071200-
/O.CAN.KPIH.FW.A.0009.080807T1800Z-080808T0400Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
455 AM MDT THU AUG 7 2008

...FIRE WEATHER WATCH IS CANCELLED FOR SOUTHEAST IDAHO ZONES 409 AND 410...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE FIRE
WEATHER WATCH FOR SOUTHEAST IDAHO ZONES 409 AND 410. 

THUNDERSTORM ACTIVITY TODAY AND TONIGHT IN THE UPPER SNAKE RIVER
VALLEY IS EXPECTED TO BE ISOLATED. 

$$

IDZ412-475>477-072300-
/O.UPG.KPIH.FW.A.0009.080807T1800Z-080808T0400Z/
/O.NEW.KPIH.FW.W.0009.080807T1800Z-080808T0600Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
455 AM MDT THU AUG 7 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT FOR SCATTERED THUNDERSTORMS IN SOUTHEAST IDAHO ZONES 
412...475...476 AND 477...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

MONSOON MOISTURE IS IN PLACE OVER SOUTHEAST IDAHO. SCATTERED
THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING WILL
DEVELOP THIS AFTERNOON FROM SALMON IDAHO SOUTH TO SUN VALLEY AND
IN THE SOUTHERN SAWTOOTH FOREST AREA. GUSTY THUNDERSTORM WINDS TO
50 MPH ARE POSSIBLE NEAR THUNDERSTORMS ESPECIALLY IN THE SOUTHERN
SAWTOOTH FOREST AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG GUSTY WINDS FROM THUNDERSTORMS AND LIGHTNING ACTIVITY WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS. 

$$
2 follow-up statements
000 
WWUS85 KPIH 072047
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
247 PM MDT THU AUG 7 2008

...SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTING AND GUSTY WINDS
TO CONTINUE THIS EVENING IN THE SALMON-CHALLIS AND SAWTOOTH
FOREST AREAS...


IDZ412-475>477-080600-
/O.CON.KPIH.FW.W.0009.000000T0000Z-080808T0600Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
247 PM MDT THU AUG 7 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR SCATTERED THUNDERSTORMS IN SOUTHEAST IDAHO ZONES
412...475...476 AND 477...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

MONSOON MOISTURE IS IN PLACE OVER SOUTHEAST IDAHO. SCATTERED
THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING WILL
CONTINUE THIS EVENING FROM SALMON IDAHO SOUTH TO SUN VALLEY AND
IN THE SOUTHERN SAWTOOTH FOREST AREA. GUSTY THUNDERSTORM WINDS TO
40 MPH ARE POSSIBLE NEAR THUNDERSTORMS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG GUSTY WINDS FROM THUNDERSTORMS AND LIGHTNING ACTIVITY WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS.

$$
000 
WWUS85 KPIH 080537
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1137 PM MDT THU AUG 7 2008


IDZ412-475>477-080645-
/O.EXP.KPIH.FW.W.0009.000000T0000Z-080808T0600Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
1137 PM MDT THU AUG 7 2008

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

THE RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT. 

AT 1130 PM MDT DOPPLER RADAR AND SATELLITE IMAGERY INDICATE
ISOLATED THUNDERSTORMS CONTINUE IN THE AREA AROUND MACKAY.
THUNDERSTORM ACTIVITY CONTINUES TO DECREASE THIS EVENING AND THE
RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT MIDNIGHT.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON FRIDAY AND WARNING MAY
NEED TO BE ISSUED AGAIN. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 7, 3:30 AM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 7, 3:30 AM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
330 AM MDT THU AUG 7 2008

.DISCUSSION...SATELLITE SHOWS MONSOON MOISTURE CONTINUING TO SURGE
INTO EASTERN IDAHO THIS MORNING. RADAR INDICATES PRECIPITATION
SLOWLY WORKING ITS WAY NORTHEAST NEAR THE DIVIDE AND SHOULD BE
MOSTLY OUT OF THE AREA BY 12Z. SEVERAL ROUNDS OF SHOWERS AND
STORMS ARE EXPECTED THROUGH SATURDAY AFTN. HIGH PW VALUES TO OUR
SOUTH AND SOUTHWEST INDICATE THE ATMOSPHERE WILL HAVE PLENTY OF
MOISTURE TO WORK. IT ALSO APPEARS PARAMETERS FOR MORE STORM
ORGANIZATION AND/OR STRONG TO ISOLATED SEVERE STORMS WILL GET
BETTER...ESPECIALLY FOR FRI AND SAT. A LIMITING FACTOR FOR SEVERE
STORMS WILL BE CLOUD COVER...BUT ANY PROLONGED BREAKS WILL PUSH
THE SEVERE POTENTIAL BACK HIGHER. HEAVY RAINFALL IS ALSO EXPECTED.
MODELS INDICATE THAT FRIDAY WOULD SEE THE MOST WIDESPREAD AND
HEAVIEST PRECIPITATION...ALTHOUGH SATURDAY WILL HAVE TO WATCHED
WITH MODELS STARTING TO HOLD ONTO HIGHER PW VALUES AND PRECIP
CHANCES NOW. WITH CONCERNS IN THE CENTRAL MOUNTAINS DUE TO THE
CASTLE ROCK BURN SCAR...AREAS THAT EXPERIENCED SLIDES ABOUT 2 WEEKS
AGO AND STEEP TERRAIN...WILL BE ISSUING A FLASH FLOOD WATCH FOR
FRI AFTN AND EVENING SPECIFICALLY MENTIONING THOSE AREAS. FCST
STILL CALLS FOR THE MONSOON MOISTURE BEING CUTOFF STARTING SUNDAY
INTO NEXT WEEK AS LOW PRESSURE OFFSHORE MOVES INLAND AND ACROSS
CANADA/NWRN CONUS THROUGH AT LEAST MON. BY THE MIDDLE OF NEXT
WEEK...MODELS BEGIN TO DIFFER. BOTH SHOW RIDGE REBUILDING ACROSS
THE 4 CORNERS. THE ECMWF KEEPS IT IN PLACE AS A CUTOFF LOW SETTLES
OFFSHORE...WHILE THE GFS QUICKLY BREAKS DOWN THE RIDGE AND ALLOWS
A CLOSED LOW TO MOVE ACROSS THE REGION. FOR NOW...HAVE KEPT A
DRIER AND WARMER FORECAST IN PLACE FOR THE REST OF THE EXTENDED.
TEMPERATURES WILL COOL OFF FOR A WHILE...ALTHOUGH IT WILL BE HUMID
INTO THE WEEKEND THANKS TO THE MONSOON PUSH. EXPECT A SLOW WARMUP
TO BEGIN BY EARLY NEXT WEEK.  KEYES

&&

.AVIATION...MOIST AND UNSTABLE AIR MASS IN PLACE IN SOUTHEAST IDAHO
WITH SEVERAL EMBEDDED DISTURBANCES ROTATING AROUND BOTH THE FOUR
CORNERS HIGH AND THE LOW OFF THE NORTHWEST COAST PRESENT POTENTIAL
FOR AT LEAST ISOLATED THUNDERSTORMS ANYWHERE IN FORECAST AREA TODAY
AND TONIGHT. MORE ACTIVE AREAS SHOULD BE THE WEST SIDE FROM BURLEY
NORTHWARD TO KSUN. WITH THE EXCEPTION OF BRIEF HEAVY THUNDER
SHOWERS, CEILINGS SHOULD REMAIN VFR. MVFR VISIBILITY POSSIBLE WITH
RAIN SHAFTS. RS

&&

.FIRE WEATHER...MONSOONAL MOISTURE IS IN PLACE OVER SOUTHEAST IDAHO.
SEVERAL EMBEDDED DISTURBANCES ROTATE EITHER AROUND THE FOUR CORNERS
HIGH OR IN SOUTHWEST FLOW ASSOCIATED WITH THE LOW PRESSURE TROUGH
OFF THE WEST COAST. THIS PRESENTS TRICKY TIMING OF THUNDERSTORMS AND
LEAVES THE DOOR OPEN THIS AFTERNOON AND NIGHT FOR THUNDERSTORMS TO
DEVELOP ANYWHERE IN THE DISTRICT. THUNDERSTORMS SHOULD DEVELOP FIRST
IN THE SALMON-CHALLIS FOREST AREAS AND FROM BEAR LAKE NORTH TO SWAN
VALLEY...FOLLOWED BY THE SOUTHERN SAWTOOTH ARA LATE THIS AFTERNOON
AND EVENING. A RED FLAG WARNING IS IN EFFECT FROM NOON TIME TO
MIDNIGHT FOR THESE AREAS. ISOLATED THUNDERSTORM DEVELOPMENT IS
EXPECTED ELSEWHERE.

FRIDAY AND SATURDAY THE LOW PRESSURE SYSTEM OFF THE WASHINGTON AND
OREGON COAST MOVES INLAND. THIS WILL BRING TWO DAYS OF THUNDERSTORMS
AND MOSTLY WETTING RAIN SHOWERS DISTRICT WIDE. SEE THE FLASH FLOOD WATCH
FOR OLD BURN AREAS AROUND SUN VALLEY. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR
IDZ412-475>477.

FLASH FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR IDZ018-031.

&&
Hazardous weather outlook, Aug 7, 4:12 AM MDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
412 AM MDT THU AUG 7 2008

IDZ017>025-031-032-081015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
412 AM MDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS EASTERN IDAHO. THE
BEST CHANCES WILL BE IN THE CENTRAL MOUNTAINS. LOCALLY HEAVY
RAINFALL...GUSTY WINDS AND PERHAPS SMALL HAIL ARE POSSIBLE WITH
THE STRONGER STORMS INTO TONIGHT. THE THREAT OF SEVERE WEATHER IS
LOW A THIS TIME. DUE TO THUNDERSTORM COVERAGE AND AMOUNT OF
LIGHTNING STRIKES...A RED FLAG WARNING HAS BEEN ISSUED FOR PARTS
OF EASTERN IDAHO THROUGH MIDNIGHT.  PLEASE SEE RFWPIH FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY...WITH
BEST CHANCES COMING FRIDAY. HEAVY RAINFALL WILL BE THE MAIN
THREAT...ALTHOUGH THE STRONGEST STORMS COULD PRODUCE HAIL AND
GUSTY WINDS. THE THREAT OF SEVERE WEATHER IS MINIMAL AS OF NOW. A
FLASH FLOOD WATCH FOR PORTIONS OF THE CENTRAL MOUNTAINS HAS BEEN
ISSUED FOR FRIDAY. PLEASE SEE FFAPIH FOR MORE INFORMATION.
ALTHOUGH NO RED FLAG WARNINGS HAVE BEEN ISSUED FOR FRIDAY AND/OR
SATURDAY...THERE IS A HIGH LIKELIHOOD THAT LATER SHIFTS WILL BE
ISSUING THESE STATEMENTS.

AS A STORM SYSTEM MOVES ACROSS THE NORTHERN STATES AND
CANADA EARLY NEXT WEEK...THE MONSOON MOISTURE WILL BE PUSH EAST OF
THE AREA. THE THREAT OF THUNDERSTORMS WILL DIMINISH.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:02 AM MDTFlash Flood WatchPIH44 hr

Nearby

Red Flag Warnings in Idaho, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.